Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 7, NWS Salt Lake City, UT

March 22, 20245 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Mar 22, 2024, 2:22 PM MDT for 5 counties in Utah. It took effect at Mar 23, 2024, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2024, 2:22 PM MDT (20:22 UTC)
In effect from
Mar 23, 2024, 9:00 AM MDT
Expired
Mar 23, 2024, 9:00 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS75 KSLC 222022
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
222 PM MDT Fri Mar 22 2024

UTZ115-116-122-231130-
/O.UPG.KSLC.HW.A.0004.240323T1500Z-240324T0300Z/
/O.NEW.KSLC.WI.Y.0007.240323T1500Z-240324T0300Z/
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Southwest Utah-
Including the cities of Delta, Little Sahara, Nephi, Scipio, 
Fillmore, Beaver, Cedar City, and Milford
222 PM MDT Fri Mar 22 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Millard and Juab Counties, Eastern 
  Juab/Millard Counties and Southwest Utah.

* WHEN...From 9 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
3 follow-up statements
846 
WWUS75 KSLC 230851
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
251 AM MDT Sat Mar 23 2024

UTZ115-116-122-240000-
/O.CON.KSLC.WI.Y.0007.240323T1500Z-240324T0300Z/
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Southwest Utah-
Including the cities of Delta, Little Sahara, Nephi, Scipio, 
Fillmore, Beaver, Cedar City, and Milford
251 AM MDT Sat Mar 23 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Millard and Juab Counties, Eastern 
  Juab/Millard Counties and Southwest Utah.

* WHEN...From 9 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
923 
WWUS75 KSLC 231953
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
153 PM MDT Sat Mar 23 2024

UTZ115-116-122-240300-
/O.CON.KSLC.WI.Y.0007.000000T0000Z-240324T0300Z/
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Southwest Utah-
Including the cities of Delta, Little Sahara, Nephi, Scipio, 
Fillmore, Beaver, Cedar City, and Milford
153 PM MDT Sat Mar 23 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Western Millard and Juab Counties, Eastern 
  Juab/Millard Counties and Southwest Utah.

* WHEN...From 9 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
711 
WWUS75 KSLC 240300
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
900 PM MDT Sat Mar 23 2024

UTZ115-116-122-240400-
/O.EXP.KSLC.WI.Y.0007.000000T0000Z-240324T0300Z/
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Southwest Utah-
Including the cities of Delta, Little Sahara, Nephi, Scipio, 
Fillmore, Beaver, Cedar City, and Milford
900 PM MDT Sat Mar 23 2024

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have diminished across the area behind a cold front, thus
the Wind Advisory will be allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 22, 3:18 AM MDT, 11 hours 4 minutes earlier.

Area forecast discussion, Mar 22, 3:18 AM MDT, 11 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
318 AM MDT Fri Mar 22 2024

.SYNOPSIS...An active weather pattern will develop across the
region Saturday and continue through at least the next week. The
first system with mountain snow and gusty valley winds is expected
Saturday into Sunday. Another strong storm with heavy mountain
snow is increasing in probability Wednesday into Thursday.

&&

.SHORT TERM (Through 12Z Sunday)...Early morning upper air and
satellite analysis indicates a large upper level low is
approaching the Pacific Coast. Broad upper level diffluence
associated with a robust speed max is shifting eastward into the
western Great Basin. A shortwave ridge is crossing the eastern
Great Basin. The southern jet remains quite active as well.

A weak boundary with modest cold air advection shifted across the
area Thursday. Weak warm air advection in southwest flow will
develop across the region today as shortwave ridging shifts
eastward. A weak shortwave trough will cross the area later this
afternoon into the overnight hours, bringing the threat of light
precipitation to northern Utah.

As the upper level low continues to slow move onshore, a strong
cold front will cross into northwestern Utah late Saturday morning
into early Saturday afternoon. The bulk of the guidance, including
the majority of ensemble members, have trended slower with this
cold front, now expected to cross the Wasatch Front late Saturday
afternoon into Saturday evening (somewhere between 4 PM and 9 PM).
This front will bring a period of heavy precipitation, though
snow levels look to remain at or above 5000 feet. Current model
soundings suggest at most a 10% chance of snow mixing in to valley
floors across the Wasatch Front. Even benches that do transition
to snow (those areas largely above 5000 feet), antecedent
conditions were quite warm and surfaces will struggle to
accumulate snow outside of high precipitation rates.

Ahead of this cold front, gusty southerly winds can be expected
across western valleys (largely south of Juab County) and southern
valleys (excluding lower Washington County). Current guidance
suggests the threat of wind gusts in excess of 60 mph is low to
very low, with only exposed ridgelines showing probabilities above
10% for wind gusts near 60 mph. Will leave the current High Wind
Watch as is to ensure model trends toward lower wind speeds remain
consistent...but current guidance would support mainly wind
advisories across western and southern Utah. A few pockets of
blowing dust will be possible, especially across western Beaver
and western Millard Counties.

Heavy mountain snow rates are expected near and behind the cold
front, with flow shifting to the northwest behind the front.
Current mountain snow totals would be consistent with winter
weather advisory criteria, but given the heavy snow won't start
until Saturday afternoon/evening, will hold off on any headlines
to allow proper communication with transportation partners. Any
mountain snow will become less intense Saturday night into Sunday
morning.

.LONG TERM (After 12Z Sunday)...The active pattern continues
through the long-term, with showers continuing through at least
Tuesday. A brief break is possible on Wednesday before another
storm system likely moves in on Thursday.

While the surface cold front will have swept through the area by
the start of the long-term on Sunday morning, a longwave trough
encompassing the western US will continue to slowly rotate through
our area through Tuesday. Thus, the air mass will remain
relatively cold and unstable. Moisture will also stick around,
mainly in the low- to mid-levels. The main limiting factor here in
terms of precipitation will be only modest synoptic forcing,
though instability-driven showers are expected to develop each
afternoon in addition to otherwise light precipitation. Some
rumbles of thunder are even possible on Sunday afternoon, taking
advantage of ~50-150 J/kg of CAPE particularly across western
Utah. QPF and mountain snow accumulations will remain steady but
light during this period, with WNW to NW flow persisting.

Speaking of snowfall, another source of uncertainty in this first
portion of the forecast is valley precipitation type. With some
diurnal fluctuation, snow levels will generally bottom out around
4300-4800' (25th-75th percentile) on both Monday and Tuesday
mornings. Valley snow accumulations will be very minor, even on
benches...likely less than 1 inch. One place where this could go
wrong is the potential for lake-effect snow on Monday and Tuesday,
though guidance suggests this chance is still fairly low (15%).

As the longwave trough continues eastward, a shortwave ridge
looks likely to develop late Tuesday into Wednesday morning,
bringing subsidence and a period of warm-air advection. There is
some question as to how long the ridge lasts and thus how much we
end up warming. Ensemble guidance is favoring a shorter-lived
ridge ahead of the next system (73% of members). Even the
remaining members still have a trough developing, just about a day
later. Either way, most guidance favors a pretty solid trough
moving across our area late in the work week, bringing more
mountain snowfall to the area.

&&

.AVIATION...KSLC...Isolated showers are expected to develop this
afternoon across northern Utah, though there is uncertainty in the
exact location of these showers and whether or not they will
approach KSLC or its vicinity. These showers could cause brief
periods of gusty and variable winds (15% chance). Winds are likely
to shift to light out of the WNW after 20-21z, though there is a
small (20%) chance that winds stay southerly to southwesterly
through the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers are expected
to develop this afternoon across northern Utah, with some
uncertainty in exactly where they develop. These showers could
produce periods of gusty and erratic winds, especially in more
exposed locations such as the West Desert or KEVW. Stronger
southwesterly winds will develop after 18-19z, with gusts to 25-
30kts possible across southwestern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Watch from Saturday morning through Saturday evening
     for UTZ115-116-122.

WY...None.
&&

Kruse/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.